Maine, 2023

Winter Storm in Maine, February 28, 2023

February 28, 2023 · NWS GYX · 14 events in 14 counties and zones

Low pressure over the Upper Midwest tracked east along the southern Great Lakes on the 28th. High pressure anchored over New Brunswick wedged in cold air along the eastern slopes of the mountains.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure over the Upper Midwest tracked east along the southern Great Lakes on the 28th. High pressure anchored over New Brunswick wedged in cold air along the eastern slopes of the mountains. This helped force secondary low pressure to develop south of Long Island by the morning of the 28th. This secondary low pressure continued to drift east southeast. A trailing inverted trough northwest of the low center prolonged the snowfall until midnight before it tapered off to snow showers that night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 27, 11:04 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Feb 27, 11:04 PM EST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1104 PM EST Mon Feb 27 2023

.SYNOPSIS...
Low pressure brings snow to the region late tonight into Tuesday
night. High pressure passes through on Wednesday, followed by a
broad and disorganized area of low pressure that likely brings
mountain snow, and a rain/snow mix south of the mountains
Wednesday night and Thursday. Behind this system will be another
brief period of high pressure moves through on Friday with
potentially a more significant system tracking south of the
forecast area Friday night and Saturday. High pressure returns
for the second half of the weekend and early next week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
11 PM....Other than lowering POPs a bit through about 06Z, rest
of forecast for the upcoming storm looks to be holding up well
for now. Snow will move into SW NH around midnight and
overspread all of NH and much of western and central ME thru
about 12Z.

8 PM...No real changes to forecast tonight, I did lower a POPS a
bit through the evening, but brought it back to previous
forecast at 06Z. Minor T/Td/wind adjustments this evening based
on current obs.

Previously...The forecast philosophy has not changed much over
the last 12 hours. Snow will begin overspread the forecast area
from southwest to northeast after midnight tonight, leading to a
slippery morning commute for at least the southern zones.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Snow continues to overspread the forecast area during the
morning hours on Tuesday and continues throughout the day and
evening. The snow will likely oscillate in intensity at times as
forcing for ascent occasionally wanes and then increases again.

For the most part this is an advisory event with slippery travel
being the main problem. Despite model QPFs increasing today,
there are still some red flags that point away from widespread
heavy snow. For example, the models are relatively paltry with
dendritic snow growth with most guidance in BUFKIT indicating a
smattering of sub-10 microbar UVVs in the DGZ for most of the
day. This may mean brightening skies at times which doesn't help
accums, especially on roadways this time of year.

However, on the other hand, there is some pretty impressive low
level convergence with a 40 kt easterly low level jet running up
and over the low level convergent zone. With all factors
considered, have bumped a few zones up to a winter storm warning
where snow ratios and forcing for ascent will be favorably
juxtaposed. It's possible that a few more will have to be added
depending on trends overnight.

The upshot is that no matter where you are in the forecast area,
slippery travel is expected Tuesday, especially for the
afternoon/evening commute. Winds may become gusty at times, with
coastal gusts up to 30 MPH possible. A mix with rain will be
possible late in the day Tuesday across far southeast zones,
but it would likely be brief.

Snow comes to an end from southwest to northeast Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Multiple chances for rain and snow swing through the
area in the extended period. The first of these enters Wednesday
night bringing snow to the north and a rain/wintry mix to the south
before a stronger system moves in for the weekend.

Wednesday morning starts off quiet and mostly sunny as several
shortwaves begin to converge over New England.  The first of these,
tracking east across the northern plains, enters the forecast area
Wednesday evening bringing light precip overnight.  A secondary
shortwave will undergo intensification as it tracks up the Ohio
River Valley overnight, converging over New England Thursday morning
bringing a second surge of precipitation over the day.  QPF amounts
remain light across the guidance suite with up to 0.5" in the
heaviest areas across Eastern Maine.  Model soundings across central
New Hampshire and the western NH foothills do indicate the potential
for a brief period of light icing late Wednesday night, however
accumulations look to stay limited to a trace.

A strong shortwave over Texas will make its way up the midwest
Friday and Saturday bringing snow to the area Friday night through
Saturday.  The storm will run into high pressure to the north,
limiting the northward extent of the precip shield, likely cutting
off somewhere over the forecast area.  Warm air advection across the
Gulf of Mexico will bring ample moisture to the warm sector, while
QPF still remains uncertain, models have been consitent showing a
north to south changeover from rain, to mixed precip, to snow.
Depending on how far north the track ends up, this area of mixed
precip could fall over southern NH impacting a large portion of the
urban area.  Guidance is still uncertain on the track, continuing
the waiting game until the system is better sampled.

Breezy northwest flow sets up Monday as the system pulls off to the
east with upslope snow showers north of the mountains.  High
pressure then builds in from the west for early next week.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
Short Term...VFR into the first part of tonight. Ceilings
thicken and lower tonight with -SN breaking out SW to NE around
midnight. Cigs will likely lower to MVFR thresholds around or
just after midnight tonight followed by IFR late tonight
through much of the day Tuesday in SN. Conditions gradually
improve from west to east Tuesday night.

Long Term...Ceilings thicken and lower Wednesday as light rain and
snow move into the area through Thursday bringing MVFR/IFR
restrictions.  Conditions return to VFR Thursday night and Friday
before a strong storm brings widespread snow and possible wintry mix
across southern terminals. Conditions improve for Saturday
night and Sunday.

&&

.MARINE...
Short Term...Low pressure passing south of Cape Cod will bring
increasing easterly flow tonight through Tuesday. Winds and
building seas will likely reach SCA thresholds late tonight with
low end gales likely for a few hours during the day Tuesday. A
gale warning for the outer waters has been issued. Winds drop
below 25 kts Tuesday night while seas remain above SCA
thresholds.

Long Term...Unsettled waters through the extended period start with
high pressure pulling away Wednesday as a weak system passes through
bringing possible SCA conditions Thursday night as it exits.  High
pressure briefly moves in Thursday and Friday before winds and seas
pick up to potential gale conditions Friday night into Saturday as a
strong coastal storm passes through.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 7 AM Tuesday to 5 AM EST
     Wednesday for MEZ007>009-013-014-021-022-026>028.
     Winter Weather Advisory from 4 AM Tuesday to 5 AM EST
     Wednesday for MEZ012-020-025-033.
     Winter Storm Warning from 4 AM Tuesday to 4 AM EST Wednesday
     for MEZ018-019.
     Winter Weather Advisory until midnight EST Tuesday night for
     MEZ023-024.
NH...Winter Weather Advisory from 7 AM Tuesday to 5 AM EST
     Wednesday for NHZ002.
     Winter Storm Warning from 4 AM Tuesday to 4 AM EST Wednesday
     for NHZ004-006-010.
     Winter Weather Advisory until midnight EST Tuesday night for
     NHZ003-005-007>009-011>015.
MARINE...Gale Warning from 7 AM to 5 PM EST Tuesday for ANZ150-152-154.
     Small Craft Advisory from 5 AM Tuesday to 5 AM EST Wednesday
     for ANZ151-153.

&&

SYNOPSIS...
NEAR TERM...Cempa/Ekster
SHORT TERM...Ekster
LONG TERM...Thunberg
AVIATION...
MARINE...
Hazardous weather outlook, Feb 27, 4:07 PM EST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
407 PM EST Mon Feb 27 2023

MEZ018-019-NHZ004-006-010-282115-
Interior York-Central Interior Cumberland-Northern Carroll-
Southern Carroll-Strafford-
407 PM EST Mon Feb 27 2023

...WINTER STORM WARNING IN EFFECT FROM 4 AM TUESDAY TO 4 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for Maine, southwest Maine,
central New Hampshire and northern New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Another low pressure system has the potential to bring accumulating
snow Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023-024-NHZ003-005-007>009-011>015-282115-
Coastal York-Coastal Cumberland-Northern Grafton-Southern Grafton-
Sullivan-Merrimack-Belknap-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
407 PM EST Mon Feb 27 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT EST TUESDAY NIGHT...

This Hazardous Weather Outlook is for southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another low pressure system has the potential to bring accumulating
snow Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-013-014-021-022-026>028-NHZ002-282115-
Northern Oxford-Northern Franklin-Central Somerset-Southern Franklin-
Southern Somerset-Kennebec-Interior Waldo-Lincoln-Knox-Coastal Waldo-
Southern Coos-
407 PM EST Mon Feb 27 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TUESDAY TO 5 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another low pressure system has the potential to bring accumulating
snow Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ012-020-025-033-282115-
Southern Oxford-Androscoggin-Sagadahoc-Interior Cumberland Highlands-
407 PM EST Mon Feb 27 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TUESDAY TO 5 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and western Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Light snow accumulations are possible on Thursday as a weak system
moves through the area.

Another low pressure system has the potential to bring accumulating
snow Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ001-282115-
Northern Coos-
407 PM EST Mon Feb 27 2023

This Hazardous Weather Outlook is for northern New Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

On Tuesday, a pair of low pressure systems with one passing south of
Cape Cod and the other through the St Lawrence Valley will bring
light snow to the area. A few inches of snow are possible bringing
slick travel to both the morning and evening commutes.

Light snow accumulations are possible on Thursday as a weak system
moves through the area.

Another low pressure system has the potential to bring accumulating
snow Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150-152-154-282115-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
407 PM EST Mon Feb 27 2023

...GALE WARNING IN EFFECT FROM 7 AM TO 5 PM EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Gale Warning.

Gales are possible with a coastal storm Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-153-282115-
Penobscot Bay-Casco Bay-
407 PM EST Mon Feb 27 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Interior York

When
February 28, 3:00 AM EST to 11:59 PM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Light snow began after midnight on the 28th. Snow became moderate at times around sunrise and again during midday. Otherwise snow remained light until coming to an end from northwest to southeast. Snowfall totals ranged from 6 to 9 inches.

Winter Storm, Central Interior Cumberland

When
February 28, 3:00 AM EST to 11:59 PM EST
Where
Central Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Light snow began after midnight on the 28th. Snow became moderate at times around sunrise and again during midday. Otherwise snow remained light until coming to an end from northwest to southeast. Snowfall totals ranged from 6 to 9 inches.

Winter Storm, Coastal Cumberland

When
February 28, 3:00 AM EST to 11:59 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Light snow began after midnight on the 28th. Snow became moderate at times around sunrise and again during midday. Otherwise snow remained light and struggled to accumulate at times during the day. Light snow tapered off in the late evening, coming to an end from northwest to southeast. Snowfall totals ranged from 4 to 7 inches.

Winter Storm, Androscoggin

When
February 28, 4:00 AM EST to 11:59 PM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Light snow began after midnight on the 28th. Snow became moderate at times around sunrise and again during midday. Otherwise snow remained light and struggled to accumulate at times during the day. Light snow tapered off in the late evening, coming to an end from northwest to southeast. Snowfall totals ranged from 5 to 7 inches.

Winter Storm, Sagadahoc

When
February 28, 4:00 AM EST to 11:59 PM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Light snow began after midnight on the 28th. Snow became moderate at times around sunrise and again during midday. Otherwise snow remained light and struggled to accumulate at times during the day. Light snow tapered off in the late evening, coming to an end from northwest to southeast. Snowfall totals ranged from 5 to 7 inches.

Winter Storm, Lincoln

When
February 28, 4:00 AM EST to 11:59 PM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Light snow began after midnight on the 28th. Snow became moderate at times around sunrise and again during midday. Otherwise snow remained light and tapered off in the late evening, coming to an end from northwest to southeast. Snowfall totals ranged from 6 to 9 inches.

Winter Storm, Knox

When
February 28, 4:00 AM EST to 11:59 PM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Light snow began after midnight on the 28th. Snow became moderate at times around sunrise and again during midday. Otherwise snow remained light and tapered off in the late evening, coming to an end from northwest to southeast. Snowfall totals ranged from 6 to 9 inches.

Winter Storm, Kennebec

When
February 28, 4:00 AM EST to 11:59 PM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Light snow began after midnight on the 28th. Snow became moderate at times around sunrise and again during midday. Otherwise snow remained light and tapered off in the late evening, coming to an end from northwest to southeast. Snowfall totals ranged from 5 to 7 inches.

Winter Storm, Coastal Waldo

When
February 28, 4:00 AM EST to 11:59 PM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Light snow began after midnight on the 28th. Snow became moderate at times around sunrise and again during midday. Otherwise snow remained light and tapered off in the late evening, coming to an end from northwest to southeast. Snowfall totals ranged from 6 to 8 inches.

Winter Storm, Interior Waldo

When
February 28, 4:00 AM EST to 11:59 PM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Light snow began after midnight on the 28th. Snow became moderate at times around sunrise and again during midday. Otherwise snow remained light and tapered off in the late evening, coming to an end from northwest to southeast. Snowfall totals ranged from 5 to 8 inches.

Winter Storm, Northern Oxford

When
February 28, 4:00 AM EST to 11:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Light snow began after midnight on the 28th. By midday snow intensity picked up and became moderate at times through the late afternoon. Otherwise snow remained light and tapered off in the late evening, coming to an end from northwest to southeast. Snowfall totals ranged from 8 to 11 inches.

Winter Storm, Northern Franklin

When
February 28, 4:00 AM EST to 11:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Light snow began after midnight on the 28th. By midday snow intensity picked up and became moderate at times through the late afternoon. Otherwise snow remained light and tapered off in the late evening, coming to an end from northwest to southeast. Snowfall totals ranged from 8 to 11 inches.

Winter Storm, Southern Oxford

When
February 28, 4:00 AM EST to 11:00 PM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Light snow began after midnight on the 28th. By midday snow intensity picked up and became moderate at times through the late afternoon. Otherwise snow remained light and tapered off in the late evening, coming to an end from northwest to southeast. Snowfall totals ranged from 6 to 10 inches.

Winter Storm, Central Somerset

When
February 28, 4:00 AM EST to 11:00 PM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Light snow began after midnight on the 28th. By midday snow intensity picked up and became moderate at times through the late afternoon. Otherwise snow remained light and tapered off in the late evening, coming to an end from northwest to southeast. Snowfall totals ranged from 7 to 10 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2023Every state in 2023This day in weather historyWarnings in Maine, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082171, 1082172, 1082180, 1082173, 1082174, 1082175, 1082176, 1082177, 1082178, 1082179, 1082181, 1082182, 1082183, 1082184.